Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Buffalo, NY

July 30, 2019Ontario County, New York

NWS Buffalo, NY issued this special weather statement at Jul 30, 2019, 5:13 PM EDT for Ontario County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2019, 5:13 PM EDT (21:13 UTC)
Expired
Jul 30, 2019, 5:45 PM EDT
In force
32 min
Issued by
NWS Buffalo, NY

County Ontario County, NY

The radar

The Binghamton radar (KBGM), 121 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS81 KBUF 302113
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
513 PM EDT Tue Jul 30 2019

NYZ004-014-302145-
Ontario-Wayne-
513 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WAYNE AND
NORTHEASTERN ONTARIO COUNTIES...

At 512 PM EDT, a strong thunderstorm was located over Canandaigua, 
moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Geneva, Canandaigua, Newark, Lyons, Victor, Clifton Springs, Clyde,
Phelps, Bloomfield, Farmington, Manchester, Shortsville, Seneca Lake
State Park, Port Gibson, Holcomb, Seneca Castle, Cheshire, Willow
Creek Estates, Cottage City and West Junius.

This includes Interstate 90 between exits 43 and 42.
 
LAT...LON 4295 7747 4315 7696 4302 7680 4302 7682
      4301 7696 4287 7696 4287 7698 4286 7698
      4276 7728
TIME...MOT...LOC 2111Z 242DEG 29KT 4289 7729 
$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 30, 5:13 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 30, 5:13 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
513 PM EDT Tue Jul 30 2019

.SYNOPSIS...
The second of a pair of weak cold fronts will cross the region this
evening. While this could touch off a few more showers or
thunderstorms...the threat for severe weather has greatly
diminished. A large area of high pressure over the Upper Mississippi
Valley will then build across all of the Great Lakes for the second
half of the week. This will help to usher in somewhat cooler...and
eventually...noticeably less humid conditions into our forecast
area.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Regional radar shows the most active convection moving east of our
area, mostly ending the severe weather risk southeast and east of
Lake Ontario. A broken line of showers and storms over the western
Southern Tier will continue to fill in and move through the western
Finger Lakes through late afternoon.

As we move through afternoon hours, forcing associated with the pre-
frontal trough and upper level jet streak will continue to move
slowly east into Central NY. As if often the case in the summer, the
majority of the active weather will focus along the pre-frontal
trough and lake breeze boundaries rather than the actual lagging
cold front. Modest destabilization is occuring this morning ahead of
the thicker cloud shield across Central NY and east of Lake Ontario,
with pre-convective MLCAPE expected to reach 1500J/kg on the eastern
edge of our CWA. The instability and synoptic scale forcing will
support increasing thunderstorm coverage this afternoon.

The bulk of the afternoon convection will develop along and inland
of the lake breeze boundaries, from the western Southern Tier
through the western Finger Lakes to points southeast and east of
Lake Ontario. Expect showers and storms to become numerous in this
area. SPC has a Marginal Risk of severe storms in this area, with a
chance of a few isolated storms with gusty winds. A newly included
Slight Risk just clips the eastern edge of our area where greater
instability is found. The most probable area for a few severe storms
is near the southeast corner of Lake Ontario to Lewis County. The
primary limiting factor to a greater severe risk for the rest of the
area is the limited destabilization owing to the early arrival of
clouds and showers, and weak mid level lapse rates. A few storms may
also contain heavy downpours, although storm motion will limit flash
flood potential unless storms train along boundaries.

Meanwhile increasing southwest flow will allow stable lake shadows
to develop northeast of the lakes this afternoon. This will bring a
lowering chance of rain to areas near Buffalo and Watertown,
although a few spotty showers still cannot be ruled out given the
presence of synoptic scale forcing. High temperatures will reach the
upper 70's to low 80's across western NY and the northern Tug Hill
region to the mid 80's east of Rochester and into the Finger Lakes
region.

The actual cold front will slowly cross the area from northwest to
southeast tonight. The majority of the active weather will end this
evening as the mid level trough moves away. Nonetheless enough
moisture and instability remain to support the chance of a few
widely scattered showers and isolated storms overnight. It will
remain muggy through the evening, with somewhat drier air starting
to advect into the area by late tonight. Lows will be in the mid 60s
in most locations, and lower 60s across the Southern Tier valleys
and Lewis County.

The weak cold front will continue to make slow progress clearing to
the southeast of the area Wednesday. Meanwhile the mid level trough
will cross the eastern Great Lakes. Weak forcing from the trough may
support a few more widely scattered showers and isolated
thunderstorms, mainly across the higher terrain of the Southern Tier
and east of Lake Ontario. Most of the lake plains and areas
southeast of Lake Ontario will remain dry. Weak cold advection will
develop in the wake of the cold front. Highs will reach the upper
70s to around 80 at lower elevations, and mid 70s on the hills.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Northwesterly flow and incoming surface high pressure look to
rapidly spread subsidence into the area on Wednesday night. This
occurs simultaneously with winds turning light northwesterly and
surface dewpoints falling off toward 60. This should eliminate the
chance of rainfall by that time with lower dewpoints allowing for a
bit more diurnal temperature fall than we have been recently.

High pressure looks to settle in overhead for the remainder of the
short term forecast period with very light synoptically-driven wind
flow through the period and lake breezes likely ruling the flow
roost throughout. That said, subsidence in the neighborhood should
allow for generally clear skies everyday with temperatures near or
slightly below normal. The only real chance of anything not ultra
perfect weatherwise would be some morning valley fog in the southern
tier due to poor overnight ventilation underneath fairly strong
diurnal inversions.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Overall, upper level troughing will remain in place over the
Northeastern states through early next week, which will keep our
heights aloft in check, not allowing for any extreme high
temperatures. At the surface, high pressure will generally remain in
control. This will keep much of this period rain free, with just the
slight chance for some pop-up convection due to some increased
instability each afternoon Saturday-Monday, as a weak cold front
settles south across the region over the weekend, and continues to
weaken as it pushes into high pressure firmly entrenched just off to
the south. Whatever is left of this boundary will then become
stationary somewhere over eastern NY/western New England later
Sunday into Monday. This focal point for convergence combined with
some ill-timed (this far out) shortwave energy rotating around the
parent upper trough, will be the catalyst for any chances of
isolated showers/storms during the second half of the period.
Temperatures near normal to start the period will only climb to a
few degrees above normal through the weekend into early next week,
with humidity levels remaining tolerable for the first week of
August. Specifically, high temperatures will range from the upper
70s over the normally cooler spots, to the lower/mid 80s across the
lower terrain. As mentioned above, humidity levels will remain
tolerable as dew points remain in the upper 50s to lower 60s.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A cold front will approach western NY this afternoon. Showers and
scattered thunderstorms will continue through early evening, with
the greatest coverage from the western Southern Tier into the
western Finger Lakes and points southeast and east of Lake Ontario.
The greatest risk of thunder during this time frame will be at KJHW
and KROC. Meanwhile southwest flow will keep more stable air over
KBUF, KIAG, and KART, limiting thunder potential. Any of the heavier
storms will contain local/brief MVFR to IFR. An area of MVFR CIGS
east of Lake Erie will continue through mid afternoon before
scattering out.

The cold front will slowly cross the area tonight and Wednesday.
More widespread showers and storms will end early this evening, but
a few more widely scattered showers and isolated thunderstorms are
possible overnight. Some low stratus may develop late tonight and
early Wednesday in weak northerly upslope flow behind the cold
front with areas of MVFR and local IFR CIGS.

A few additional scattered showers or an isolated thunderstorm are
possible Wednesday, mainly across the western Southern Tier and east
of Lake Ontario. VFR will prevail from late morning on once any
low stratus dissipates.

Outlook...

Wednesday...A chance of showers and thunderstorms inland from the
lakes with local MVFR to IFR. Otherwise VFR.

Thursday through Saturday...Mainly VFR.

&&

.MARINE...
Showers and scattered thunderstorms will continue into the early
evening...mainly over the eastern half of Lake Ontario. A few
storms may contain gusty winds and locally higher waves. Southwest
flow around 15 knots will produce choppy conditions on Lake
Erie through late afternoon.

A cold front will cross the area this evening. Winds will remain
relatively light (less than 15 knots) ahead and behind the cold
front. Relatively light winds are then expected the rest of the week
as high pressure builds into the Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...Hitchcock
SHORT TERM...Fries
LONG TERM...JM
AVIATION...Hitchcock
MARINE...Hitchcock/RSH
Hazardous weather outlook, Jul 30, 2:59 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
259 PM EDT Tue Jul 30 2019

NYZ001>008-010>014-019>021-085-311900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
259 PM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms may contain gusty winds and heavy downpours
through early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-311900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
259 PM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms may contain gusty winds and small hail along
with locally higher waves through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jul 30, 1:32 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
132 PM EDT Tue Jul 30 2019

NYZ006>008-301815-
Jefferson-Oswego-Lewis-
132 PM EDT Tue Jul 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
JEFFERSON...SOUTHWESTERN LEWIS AND OSWEGO COUNTIES...

At 130 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pulaski to near Plainville. Movement
was northeast at 40 mph.

Winds in excess of 40 mph and heavy rain are possible with these
storms.

Locations impacted include...
Fulton, Lowville, Pulaski, Central Square, Redfield, Highmarket,
Whetstone Gulf State Park, Selkirk Shores State Park, Hastings,
Volney, Richland, Constantia, West Monroe, Palermo, Phoenix, Watson,
Mexico, Martinsburg, Williamstown and Orwell.

This includes Interstate 81 between exits 32 and 37.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.
LAT...LON 4342 7553 4348 7581 4333 7589 4331 7586
      4315 7588 4320 7608 4323 7610 4327 7620
      4324 7621 4322 7619 4320 7622 4324 7627
      4322 7626 4320 7628 4323 7631 4323 7648
      4325 7648 4379 7596 4379 7536
TIME...MOT...LOC 1730Z 238DEG 33KT 4353 7612 4316 7649

Welch
Local storm report, Jul 30, 2:48 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
248 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND DMG     OTTER CREEK             43.72N  75.37W
07/30/2019                   LEWIS              NY   LAW ENFORCEMENT

            WIRES DOWN AND ARCING AT INTERSECTION OF SCHOOL HOUSE
            RD AND SOUTH CHASES LAKE RD IN GLENFIELD

0216 PM     TSTM WND DMG     1 ENE PINE GROVE        43.76N  75.36W
07/30/2019                   LEWIS              NY   LAW ENFORCEMENT

            WIRES AND MULTIPLE TREES DOWN ON WETMORE RD IN
            GLENFIELD

&&

EVENT NUMBER BUF1901411
EVENT NUMBER BUF1901412

SJW
Local storm report, Jul 30, 2:56 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
256 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     1 S GLENDALE            43.71N  75.42W
07/30/2019                   LEWIS              NY   LAW ENFORCEMENT

            TREE DOWN ON HOUSEVILLE RD

0220 PM     TSTM WND DMG     1 SSW SPERRYVILLE       43.76N  75.31W
07/30/2019                   LEWIS              NY   LAW ENFORCEMENT

            TREES DOWN ON ERIE CANAL RD

&&

EVENT NUMBER BUF1901413
EVENT NUMBER BUF1901414

SJW
Local storm report, Jul 30, 3:38 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
338 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     1 S GLENDALE            43.71N  75.42W
07/30/2019                   LEWIS              NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN BLOCKING DUNCAN RD NEAR HOUSEVILLE
            RD IN GLENFIELD

0214 PM     TSTM WND DMG     1 ENE OTTER CREEK       43.72N  75.35W
07/30/2019                   LEWIS              NY   LAW ENFORCEMENT

            TREE DOWN ON NORTONVILLE RD

0219 PM     TSTM WND DMG     2 WSW SPERRYVILLE       43.76N  75.34W
07/30/2019                   LEWIS              NY   LAW ENFORCEMENT

            TREE AND WIRES DOWN BLOCKING GEORGEHILL RD

&&

EVENT NUMBER BUF1901415
EVENT NUMBER BUF1901416
EVENT NUMBER BUF1901417

SJW
Special weather statement, Jul 30, 4:07 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
407 PM EDT Tue Jul 30 2019

NYZ013-302030-
Livingston-
407 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LIVINGSTON COUNTY...

At 407 PM EDT, a strong thunderstorm was located over Mount Morris,
or near Geneseo, moving northeast at 25 mph.

Winds in excess of 35 mph are possible with this storm.

Locations impacted include...
Geneseo, Letchworth State Park, Mount Morris, Conesus, Lima,
Groveland, Livonia, Sonyea, South Lima and Lakeville.

This includes Interstate 390 between exits 6 and 8.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4266 7793 4274 7793 4293 7760 4265 7762
TIME...MOT...LOC 2007Z 247DEG 23KT 4272 7787

RSH
Special weather statement, Jul 30, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
513 PM EDT Tue Jul 30 2019

NYZ004-014-302145-
Ontario-Wayne-
513 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WAYNE AND
NORTHEASTERN ONTARIO COUNTIES...

At 512 PM EDT, a strong thunderstorm was located over Canandaigua,
moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Geneva, Canandaigua, Newark, Lyons, Victor, Clifton Springs, Clyde,
Phelps, Bloomfield, Farmington, Manchester, Shortsville, Seneca Lake
State Park, Port Gibson, Holcomb, Seneca Castle, Cheshire, Willow
Creek Estates, Cottage City and West Junius.

This includes Interstate 90 between exits 43 and 42.

LAT...LON 4295 7747 4315 7696 4302 7680 4302 7682
      4301 7696 4287 7696 4287 7698 4286 7698
      4276 7728
TIME...MOT...LOC 2111Z 242DEG 29KT 4289 7729

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:57 PM EDTSpecial Marine WarningBUF33 min
Jul 29, 10:59 PM EDTSpecial Weather StatementBUFNiagara46 min
Jul 29, 11:36 PM EDTSpecial Weather StatementBUFOrleans39 min
Jul 30, 3:25 AM EDTSpecial Marine WarningBUF65 min
Jul 30, 4:22 AM EDTSpecial Weather StatementBUFChautauqua38 min
Jul 30, 4:29 AM EDTSpecial Marine WarningBUF61 min
Jul 30, 4:53 AM EDTSpecial Weather StatementBUFChautauqua37 min
Jul 30, 5:03 AM EDTSpecial Weather StatementBUFChautauqua42 min
Jul 30, 11:49 AM EDTSpecial Marine WarningBUF41 min
Jul 30, 12:49 PM EDTSpecial Weather StatementBUFOswego41 min
Jul 30, 1:32 PM EDTSpecial Weather StatementBUFLewis, Oswego43 min
Jul 30, 1:50 PM EDTSevere Thunderstorm WarningBUFLewis55 min
Jul 30, 4:07 PM EDTSpecial Weather StatementBUFLivingston23 min
Jul 30, 4:29 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario46 min
Jul 30, 7:42 PM EDTSpecial Weather StatementBUFOswego33 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.